Indiana, 2018Funnel Cloud in Indiana, July 9, 2018
July 9, 2018 · NWS PAH · 1 event in 1 county or zone
A funnel cloud was photographed by numerous individuals. The funnel cloud occurred in association with weak convection, which was driven mainly by afternoon heating.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A funnel cloud was photographed by numerous individuals. The funnel cloud occurred in association with weak convection, which was driven mainly by afternoon heating. High pressure at the surface and aloft dominated the region. Low level lapse rates were quite steep, on the order of 7 to 7.5 degrees Celsius per kilometer.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 9, 1:48 PM CST, 2 hours 57 minutes earlier.
Area forecast discussion, Jul 9, 1:48 PM CST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
248 PM CDT Mon Jul 9 2018
.SHORT TERM...(Tonight through Wednesday night)
Issued at 247 PM CDT Mon Jul 9 2018
Main forecast impact in the short term seems to lie with the heat
Tuesday, out ahead of a weak cold front that will be pushing
southward through the Midwest states. Our hottest days can
typically occur the day before a frontal passage, barring any
extensive cloud cover and/or precip. We are not expecting much
shower/thunderstorm coverage Tuesday. Mainly diurnal shower/storm
activity should end up being more miss than hit in nature. Just
does not seem to be much low level convergence along our portion
of the weak front, and upper support looks nil.
As far as temps are concerned, readings will likely creep up into
the lower to mid 90s Tuesday afternoon, and the humidity will be
quite uncomfortable as well. Expect afternoon heat index values
up in the 100 to 105 range at most locations. Will issue a Special
Weather Statement with this package since numbers are expected to
be very close to advisory levels.
What is left of the the surface front should cross the region
Tuesday night/early Wed and wash out shortly thereafter. There
still looks to be somewhat of a push of less humid air slowly into
the region from north to south Wed afternoon and Wed night.
However, this push will lag just enough that the southern half of
the forecast area could see another nasty day heat wise, with heat
indices back up over 100 degrees.
.LONG TERM...(Thursday through Monday)
Issued at 247 PM CDT Mon Jul 9 2018
Models show an upper level high pressure system sitting over the
middle Mississippi/lower Ohio valleys Thursday into Friday. This
will keep our region dry for the end of the work week. It will
remain very warm during this period with highs from around 90
Thursday to the lower 90s Friday. However, easterly winds at the
surface will keep dew points in check, with readings mostly in the
upper 60s, producing heat indices in the middle to upper 90s.
ECMWF and GFS show the upper high breaking down over the weekend and
winds becoming more southerly. This will result in increasing
moisture/dew points and more unstable air across our region. Small
chances of mainly diurnal showers and storms will be possible
Saturday and Sunday, with a little better chances by Monday out
ahead of an approaching cold front. High temperatures over the
weekend and into Monday will be in the lower to middle 90s. With
the increasing dew points, many areas could see afternoon heat
indices in the 100 to 105 range.
&&
.AVIATION...
Issued at 1222 PM CDT Mon Jul 9 2018
Low VFR cigs 3-4 kft will continue during the heat of the day, and
isolated storms cannot be ruled out. Storm coverage too sparse to
put directly in TAFs however. Winds to stay light and variable
through Tuesday AM.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
SHORT TERM...GM
LONG TERM...RST
AVIATION...GM
Hazardous weather outlook, Jul 9, 2:03 PM CST, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
303 PM CDT Mon Jul 9 2018
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-102015-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
303 PM CDT Mon Jul 9 2018
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Tonight
Isolated thunderstorms are possible, primarily early in the
evening. Lightning and locally heavy rain will be the primary
hazards.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Isolated mainly afternoon thunderstorms are forecast across the
region on Tuesday, and over southern sections of southeast
Missouri and western Kentucky on Wednesday. A slight chance of
mainly afternoon thunderstorms returns over the weekend. Locally
heavy rain, gusty winds, and lightning will be the primary
hazards.
Heat index values are expected to top out between 100 and 105
Tuesday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Funnel Cloud, Vanderburgh
- When
- July 9, 4:45 PM CST to 4:50 PM CST
- Where
- Vanderburgh County, 1.38 mi NE of Inglefield to 2.94 mi ESE of Stacer
- Reported by
- Broadcast Media
- Coordinates
- 38.134, -87.551
Numerous photos were taken of a funnel cloud over the area of U.S. Highway 41 in northern Vanderburgh County. The parent cell was a weak shower or thunderstorm.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in North Dakota, July 9 to 10, 20181 death · 28 injured · $3.5 million · EF2 · 16 events
- Flash Flood and Hail in Arizona, July 9, 20182 injured · $242,000 · 78 kt wind · 27 events
- Flash Flooding in Utah, July 9 to 13, 2018$325,000 · 10 events
- Dust Storm in California, July 9, 2018$200,000 · 1 event
- Flash Flood and Damaging Winds in Nevada, July 9, 2018$63,000 · 65 kt wind · 5 events
- Tornado and Hail in Montana, July 9, 2018EF1 · 7 events
- Flash Flooding and Flooding in Puerto Rico, July 9 to 15, 2018$2,000 · 12 events
- Dust Storm in Arizona, July 9, 20187 events
- Hail and Damaging Winds in South Dakota, July 9, 20181 in hail · 6 events
- Hail and Damaging Wind in Wyoming, July 9, 20181.5 in hail · 4 events
- Dust Storm and Damaging Winds in Arizona, July 9, 201854 kt wind · 4 events
- Damaging Winds in Arizona, July 9, 2018$11,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771104.